Texas, 2016

Hail and Damaging Wind in Texas, April 10 to 11, 2016

April 10 to 11, 2016 · NWS SJT · 7 events in 4 counties and zones

Isolated supercells rapidly developed and produce a few large hail reports near Maryneal and even a damaging wind report near Wall. Another isolated supercell resulted in large hail in Throckmorton on April 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated supercells rapidly developed and produce a few large hail reports near Maryneal and even a damaging wind report near Wall. Another isolated supercell resulted in large hail in Throckmorton on April 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 10, 5:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 10, 5:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
640 PM CDT SUN APR 10 2016

.AVIATION...
/00Z TAFS/

Look for MVFR ceilings to return later tonight and for gusty winds
to continue for most of the next 24 hours. Stratus will again
return later tonight, as low-level moisture increases. Ahead of an
approaching cold front, winds from the south will continue to gust
tonight. Then, as another cold front moves across West Central
Texas tomorrow morning, plan for winds to shift and become more
from the west. Also, gusts tomorrow may be as high as 25 knots.

&&

.PREV DISCUSSION... /issued 350 PM CDT SUN APR 10 2016/

SHORT TERM...
(Tonight and Monday)

A band of elevated convection has moved quickly northeast out of
our eastern counties this afternoon. A few showers were over the
northern Big Country. This precipitation is associated with an
initial wave, well out ahead of an upper low and trough entering
the Desert Southwest. Dryline is mixing east across the Permian
Basin, but is making slower progress than previou7sly thought. The
dryline should approach or enter Irion and Sterling Counties late
this afternoon.

The aforementioned upper low will open into a trough and eject
northeast across New Mexico overnight, and then track east
across the Southern Plains on Monday. The dryline will retreat to
the west this evening, before being overtaken by a Pacific front
later tonight. The Pacific front/dryline will push east into west
central Texas toward morning. We are carrying low PoPs for the
northern and eastern parts of our area until 7 PM this evening,
and across all of our area after 7 PM and continuing tonight.
Although model indications are for low coverage of thunderstorms
in our area this evening and tonight, the combination of
increasing ascent, instability and vertical shear will be
supportive of a few strong to severe storms with large hail and
damaging winds the main threats.

The Pacific front/dryline should extend from near KABI to KSJT to
just west of KSOA by 12Z Monday. The boundary will quickly move
east out of our area during the morning. Gusty south winds late
this afternoon and evening will veer to the southwest late
tonight. Following passage of the Pacific front/dryline, gusty
west winds are expected during the day Monday. After mild
temperatures tonight, a warm and breezy day is in store for Monday
with highs expected to be mostly in the lower to mid 80s. A
secondary cold front from the north will advance south into the
Big Country late Monday afternoon.

19

LONG TERM...
(Monday night through Sunday)

The cold front move will move south across the CWA Monday night,
shifting winds from the north at generally 10-15 mph. There may be
a brief period of stronger winds immediately behind the front, but
wind speeds should settle down by midnight. Drier air will advect
into the area overnight, but turbulent mixing should help keep
minimum temperatures in the mid 40s to near 50 degrees.

A potent upper-level shortwave trough will approach from the west
on Tuesday, enhancing large scale ascent over a shallow cool air
mass. This will help maintain a good deal of cloud cover Tuesday
afternoon into Wednesday with increasing rain chances. Scattered
showers, and a few thunderstorms, will be possible as early as
Tuesday afternoon, with greater rain chances existing Tuesday
night and early Wednesday. In fact, measurable precipitation is
likely across the southern half of the CWA Tuesday night, with
isolated QPF amounts approaching 1/2 inch. Cooler temperatures are
anticipated areawide Tuesday and Wednesday afternoon, with highs
in the upper 60s to lower 70s.

Pleasant weather is in store for Wednesday evening, continuing
into Friday, as shortwave ridging builds over the central CONUS.
During this time, a deep trough will dig over the western states,
slowly moving east across the Rockies through the weekend. Ahead
of this trough, lee cyclogenesis will induce increasing southerly
surface winds. Poleward low-level moisture advection will be
evident by Friday, with nocturnal stratus and dewpoints
approaching 60 degrees. Dry weather is anticipated Thursday, but
a few showers and thunderstorms will be possible as early as
Friday afternoon, mainly over the Big Country. Expect lows in the
50s and highs in the mid 70s to near 80 degrees to round out the
work week.

The medium range deterministic models are in fair agreement this
weekend, with both the GFS and ECMWF depicting a closed cyclone
near the Four Corners. With a downstream blocking pattern, this
trough will not be in a hurry to move east, likely maintain west
to southwest flow aloft both Saturday and Sunday. The increase in
low-level moisture and vertical wind shear will present an
enhanced threat for severe weather somewhere in the region.
However, given the uncertainty on the timing of individual
shortwave troughs in the flow aloft, the threat remains muted at
this time. We'll continue to monitor the evolution of this system
over the coming days.

Johnson

FIRE WEATHER...

Elevated fire weather conditions are expected for Monday afternoon
with a combination of warm temperatures, gusty west winds and an
intrusion of much drier air. Relative humidity values will drop to
between 15 and 25 percent across the area along and south of
Interstate 20 during the afternoon. West winds at the 20ft level
will be sustained at 15-20 mph. A cold front will advance south into
the Big Country area (north of Interstate 20) by late afternoon,
shifting winds to the north.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  81  46  70 /  30   5   5  20
San Angelo 	 60  85  48  72 /  20   0   5  20
Junction 	 63  86  51  73 /  30   5   5  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Apr 10, 2:46 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
346 PM CDT SUN APR 10 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-111100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR- CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
346 PM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF WEST CENTRAL
TEXAS THIS EVENING...AND ACROSS MOST OF WEST CENTRAL TEXAS
TONIGHT. A FEW STORMS MAY REACH SEVERE LEVELS. THE MAIN HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. SEVERE
THUNDERSTORM WATCH 78 IS IN EFFECT FOR FISHER...HASKELL...AND
THROCKMORTON COUNTIES UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WHILE SOME THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND AS A POTENT UPPER LEVEL
STORM SYSTEM AFFECTS THE AREA. THIS SYSTEM MAY BRING A FEW SEVERE
STORMS...MAINLY SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE BIG COUNTRY.

The radar

The San Angelo radar (KSJT), 91 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nolan

When
April 10, 8:00 PM CST
Where
Nolan County, 6.25 mi SSW of Maryneal
Measured
1.75 in hail
Reported by
Public
Coordinates
32.190, -100.500

Hail, Nolan

When
April 10, 8:08 PM CST
Where
Nolan County, 3.23 mi WSW of Maryneal
Measured
2 in hail
Reported by
Public
Coordinates
32.250, -100.500

The public reported hen egg size hail three miles west of Maryneal. The large hail broke windows out of a pickup truck.

Hail, Tom Green

When
April 10, 8:42 PM CST
Where
Tom Green County, 3.6 mi NE of Wall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.400, -100.270

Thunderstorm Wind, Tom Green

When
April 10, 8:42 PM CST
Where
Tom Green County, 3.6 mi NE of Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.400, -100.270

A trained spotter reported a wind gust of 60 mph about 3.6 miles northeast of Wall.

Hail, Haskell

When
April 11, 4:35 PM CST
Where
Haskell County, 10.62 mi NNE of Irby
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.320, -99.480

A trained spotter reported hail ranging from the size of peas to ping pong balls about 11 miles north northeast of Irby.

Hail, Throckmorton

When
April 11, 5:10 PM CST
Where
Throckmorton County, Throckmorton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.180, -99.180

A National Weather Service Employee reported quarter size hail covering the ground in Throckmorton.

Hail, Throckmorton

When
April 11, 5:12 PM CST
Where
Throckmorton County, 1.8 mi NW of Throckmorton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.200, -99.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628626, 628630, 628627, 628644, 628643, 628638, 628635.